Delaware, 2003Strong Wind in Delaware, November 29, 2003
November 29, 2003 · NWS PHI · 4 events in 4 counties and zones
Gusty northwest winds around an intensifying low pressure system produced wind gusts to around 50 mph during the afternoon of the 29th in Delaware. Peak wind gusts included 52 mph in Breakwater Harbor (Sussex County) and 46 mph at the New Castle County Airport.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty northwest winds around an intensifying low pressure system produced wind gusts to around 50 mph during the afternoon of the 29th in Delaware. Peak wind gusts included 52 mph in Breakwater Harbor (Sussex County) and 46 mph at the New Castle County Airport. The strong winds were caused by the difference in surface pressure between a powerful (about 975 millibars) low pressure system moving through the Saint Lawrence River Valley and a high pressure system building northeast from the Gulf Coast States.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 29, 10:25 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Nov 29, 10:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1025 AM EST SAT NOV 29 2003
UPDATED THE ZFP THIS MORNING TO REFRESH WORDING. WAS TINKERING WITH
THE IDEA OF ISSUING A WIND ADVISORY BUT HAVE DECIDED TO STAY WITH
THE THINKING OF PREV FCSTRS...WINDS SHOULD STAY JUST BELOW ADVISORY
CRITERIA (31 TO 39 MPH SUSTAINED WITH GUSTS OVER 45 MPH). WITH THIS
IN MIND...AN SPS WAS ISSUED ABOUT THE WINDS EARLIER TODAY.
GALES CONTINUE ALONG THE COAST AND DEL BAY. WINDS NOW GUSTING TO 37
KT AT SHIP JOHN SHOAL AND 41 KT AT BUOY 009.
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...GALE WARNING ANZ450>455.
MARINE/DEL BAY...GALE WARNING ANZ430-431.
PREV AFD BELOW:
JJM
###############################################################
DEPARTING LOW PRESSURE WILL KP A TIGHT GRADIENT OVER FA TODAY. WINDS
WILL BE JUST UNDER ADVISORY CRITERIA. SNOW FLURRIES POSSIBLE
NORTHWEST ZONES OTHERWISE A GENERALLY DRY FORECAST AS WEAK RIPPLES
MOVE ACROSS TO OUR NORTH IN A FAST ZONAL FLOW. TEMPERATURES WILL
RETURN TO MORE SEASONABLE LEVELS AFTER A BELOW NORMAL SAT.
&&
.MARINE...WILL KEEP THE GALES HOISTED ALL ZONES.
&&
.HYDROLOGY...IN THE WAKE OF YESTERDAYS RAINS STILL SEEING
SIGNIFICANT RISES ON MANY STREAMS IN CENTRAL AND NORTHERN NEW JERSEY
BUT ALL SHOULD REMAIN BELOW FLOOD STAGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MPO 35 24 40 28 / 30 10 10 10
ABE 43 27 48 32 / 20 10 10 10
RDG 43 26 48 32 / 20 10 10 10
PHL 45 33 50 38 / 10 10 10 10
12N 38 22 43 28 / 30 10 10 10
SMQ 45 27 50 32 / 10 10 10 10
TTN 45 30 49 35 / 10 10 10 10
MIV 48 30 52 35 / 10 10 10 10
N55 48 34 52 38 / 10 10 10 10
ACY 48 30 52 35 / 10 10 10 10
ILG 45 30 50 35 / 10 10 10 10
DOV 48 31 52 37 / 10 10 10 10
GED 48 30 52 36 / 10 10 10 10
&&
10/10
In the hours before
Special weather statement, Nov 29, 7:20 AM EST, 4 hours 40 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-300100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
720 AM EST SAT NOV 29 2003
...STRONG WINDS AND COLDER TEMPERATURES TODAY...
LOW PRESSURE ACROSS SOUTHEAST CANADA CONTINUES TO STRENGTHEN THIS
MORNING. THIS WILL PRODUCE WINDY CONDITIONS ACROSS THE ENTIRE AREA
TODAY. SUSTAINED WINDS IN THE 20 TO 30 MPH RANGE, WITH GUSTS TO
AROUND 45 MPH ARE EXPECTED. THESE WIND GUSTS MAY BE ENOUGH TO BRING
DOWN SOME TREE BRANCHES, ESPECIALLY WITH ANY WEAKENED TREES. DOUBLE
CHECK AND SECURE OUTDOOR ITEMS SUCH AS HOLIDAY DECORATIONS, TO KEEP
THEM FROM BLOWING AROUND. USE CAUTION TODAY IF TRAVELING, ESPECIALLY
IF DRIVING A HIGH PROFILE VEHICLE OR ON BRIDGES OR OVERPASSES.
ALONG WITH THE STRONG WINDS TODAY, MUCH COOLER TEMPERATURES HAVE
SETTLED IN. THESE CHILLY TEMPERATURES COMBINED WITH THE WIND, WILL
PRODUCE WIND CHILL VALUES IN THE 20S AND 30S FOR MOST AREAS. SOME
SNOW SHOWERS AND FLURRIES ARE POSSIBLE FROM TIME TO TIME TODAY
ACROSS THE POCONOS, NORTHWEST NEW JERSEY AND PARTS OF THE LEHIGH
VALLEY WITH LITTLE OR NO SNOW ACCUMULATION.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
ADDITIONAL WEATHER INFORMATION.
FOR COMPLETE WEATHER INFORMATION, VISIT OUR WEB SITE AT:
WWW.WEATHER.GOV/ER/PHI (IN LOWER CASE LETTERS).
GORSE
Strong Wind, Delaware Beaches
- When
- November 29, 12:00 PM EST to 6:00 PM EST
- Where
- Delaware Beaches forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Inland Sussex
- When
- November 29, 12:00 PM EST to 6:00 PM EST
- Where
- Inland Sussex forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Kent
- When
- November 29, 12:00 PM EST to 6:00 PM EST
- Where
- Kent forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Strong Wind, New Castle
- When
- November 29, 12:00 PM EST to 6:00 PM EST
- Where
- New Castle forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Hampshire, November 29, 20032 deaths · 2 injured · $25,000 · 55 kt wind · 1 event
- Strong Wind in Pennsylvania, November 29, 2003$36,000 · 10 events
- Strong Wind in New Jersey, November 29, 2003$20,000 · 21 events
- High Wind in Maine, November 29, 200362 kt wind · 8 events
- High Wind in Maine, November 29, 200351 kt wind · 7 events
- Strong Wind in Maryland, November 29, 2003$5,000 · 5 events
- Heavy Snow in New York, November 29, 20034 events
- Heavy Snow in West Virginia, November 29, 20032 events
- High Wind in Montana, November 29, 200366 kt wind · 2 events
- Heavy Snow in Kentucky, November 29, 20031 event
- Heavy Snow in Maryland, November 29, 20031 event
- Heavy Rain in Hawaii, November 29, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329145, 5329146, 5329147, 5329148.